Canadian Neighbor Pharmacy about Risk Factors of Pulmonary Complications of Novel Antineoplastic Agents for Solid Tumors
The pathogenesis of antineoplastic agent-induced lung injury is poorly understood. Several mechanisms have been suggested. Direct injury to pneu-mocytes (chemical alveolitis) or the alveolar capillary endothelium and the subsequent release of cytokines and recruitment of inflammatory cells may be responsible, along with some of the cytotoxic medications. The systemic release of cytokines by chemotherapeutic agents (eg, gemcitabine) may also result in capillary leak and pulmonary edema. Positive lymphocyte stimulation test results and an elevated CD4/CD8 cell ratio suggest cell-mediated lung injury due to the activation of lymphocytes, and alveolar macrophages may also play a role. Free oxygen radicals may also be involved especially with mitomycin-C pulmonary toxicity. Epidermal growth factor receptors (EGFRs) are expressed on type II pneumocytes and are involved in alveolar wall repair. EGFR tyrosine kinase inhibitors, by impairing the alveolar repair mechanisms, may potentiate the effect of lung injury due to other causes, including sepsis, radiation, and other medications ordered via Canadian Neighbor Pharmacy.
Combination chemotherapy may have an additive effect with a higher frequency of pulmonary toxicity. Preexisting pulmonary disease such as idiopathic pulmonary fibrosis, COPD, radiation therapy, extensive pulmonary metastatic disease, and poor functional status have also been associated with increased pulmonary toxicity. A high inspired oxygen concentration may increase the incidence or severity of mitomycin-C-induced pneumonitis.
Table 2 summarizes the pulmonary complications associated with the newer antineoplastic agents used in the treatment of solid tumors. Each agent is discussed separately below.
Antibiotics Sold by Canadian Neighbor Pharmacy in Pulmonary Complications of Novel Antineoplastic Agents for Solid Tumors
Doxorubicin is a cytotoxic antibiotic that inhibits topoisomerase II. It has activity against a variety of solid tumors (ie, cancers of the bladder, breast, stomach, lung, ovaries, and thyroid, soft-tissue sarcoma, and others). Lung toxicity is rare. Infusion reaction may be seen in 8% of patients during pegylated liposomal doxorubicin infusion. Dyspnea may develop in patients within 1 to 5 min after infusion, and the symptoms resolve within 5 to 15 min after stopping the infusion. In vitro studies have shown that pegylated-liposomal doxorubicin stimulates neutrophil adhesion to human umbilical vein endothelial cells. Since transient relative neutropenia has been detected during pegylated-liposomal doxorubicin infusion, the adhesion and sequestration of neutrophils to the pulmonary circulation have been suggested as a potential mechanism for infusion-related acute dyspnea. Several cases of doxorubicin-induced organizing pneumonia, mostly in patients with lymphoma, have been described in the literature.
Bevacizumab, a monoclonal antibody against endothelial growth factor, has been used to treat patients with a variety of cancers. There are several reported pulmonary toxicities associated with bevaci-zumab therapy. Pulmonary hemorrhage and hemoptysis has been reported in 2.3% of patients with nonsquamous NSCLC. In these patients, pulmonary hemorrhage may lead to respiratory failure, and fatalities have been reported in 1.6% of patients treated with bevacizumab. Severe hemoptysis and pulmonary hemorrhage associated with bevacizumab therapy is more common in patients, with squamous cell carcinoma being reported in up to 31% of patients. Bevacizumab has also associated with increased risk of deep venous thrombosis (DVT) and pulmonary embolism.
Matuzumab is a humanized Ig G1 that blocks the activation of EGFR. Matuzumab is active against EGFR-positive NSCLC. Bronchospasm related to matuzumab has been reported in 5% of patients. Premedication with corticosteroids is effective to prevent bronchospasm.
Etoposide is a topoisomerase II inhibitor. This agent is used primarily in the treatment of small cell lung cancer. The most common pulmonary toxicity is a hypersensitivity reaction that can present with symptoms of anaphylaxis, angioedema, chest discomfort, bronchospasm, and hypotension. Etoposide-induced acute pneumonitis or acute lung injury, although uncommon, may occur. The pathology of etoposide-induced lung injury is diffuse alveolar damage, fibrin membrane formation, and alveolar wall edema. Fatal cases are rare. Etoposide is also known to increase the risk of radiation pneumonitis. Concurrent treatment with other pneumotoxic agents may increase the risk of pneumonitis. Zimmerman et al reported that interstitial pneumonitis developed in 24% of 50 patients treated with etoposide, methotrexate, and cyclophosphamide for small cell anaplastic lung cancer. It has been shown that etoposide increases the intracellular levels of methotrexate. The authors postulated that the pulmonary toxicity was secondary to methotrexate pneumonitis, which was caused by excessive intracellular levels of methotrexate related to the concurrent use of etoposide.
Taxanes are mainly used in the treatment of breast, ovarian, and lung cancers. Paclitaxel and docetaxel are known to cause pneumonitis with estimated frequencies of 0.73 to 12% and 7 to 26%, respectively. Dyspnea, cough, hypoxemia, and pulmonary infiltrates usually develop 1 week to 3 months after treatment. Possible risk factors for pulmonary toxicity are weekly or biweekly therapy compared to triweekly therapy and concurrent treatment with gemcitabine and irinotecan. Severe pneumonitis and pulmonary fibrosis resulting in death have been described. Mild cases of pneumonitis tend to resolve spontaneously or after low-dose prednisone therapy (ie, prednisone, 40 mg daily for 2 weeks). Mild pneumonitis is not a contraindication to subsequent paclitaxel therapies, and the safe readministration of paclitaxel has been reported. Chest imaging findings include bilateral reticular or reticu-lonodular opacities, focal consolidation, and bilateral patchy areas of increased attenuation with upper lobe predominance. A hypersensitivity mechanism has been suggested in the pathogenesis on lung injury. Infusion-related reactions and hypersensitivity reactions may cause bronchos-pasm and hypotension.
Topoisomerase I Inhibitors
Irinotecan is a topoisomerase I inhibitor that is used mainly in the treatment of colon cancer, particularly in combination with other chemotherapy agents. Pneumonitis is a dose-dependent side effect of irinotecan. Moderate-to-severe pneumonitis has been reported in 2 to 16% of patients treated with irinotecan. Severe hypoxemia and respiratory failure requiring mechanical ventilation may develop in about 9% of the patients. Fatalities due to severe pneumonitis have been reported in 1 to 3.5% of patients.
Clinical Manifestations Provided by Canadian Neighbor Pharmacy about Pulmonary Complications of Novel Antineoplastic Agents for Solid Tumors
Antineoplastic agent-induced pulmonary toxicity is an important cause of respiratory failure. New antineoplastic agents and regimens are constantly being added to the list of available treatments for cancer patients. These novel antineoplastic agents either have new mechanisms of action such as tyrosine kinase inhibitors or old agents with new indications like thalidomide. Since more patients are being treated with these agents, associated acute respiratory failure is more commonly being recognized. Critical care physicians should be aware of the clinical and radiographic presentations of antineoplastic agent-induced pulmonary toxicities. Unfortunately, the diagnosis of antineoplastic agent-induced pulmonary toxicity is complicated. Antineoplastic agent-induced pulmonary toxicity is a diagnosis of exclusion, and other causes of respiratory failure including pneumonia, cardiogenic pulmonary edema, and diffuse alveolar hemorrhage should be excluded. These conditions are not easily differentiated based on clinical presentation and radiographic findings. Furthermore, as patients usually receive multiple antineoplastic agents, it is usually difficult to identify the culprit agent. Open-lung biopsy may be necessary in selected cases to exclude the alternative diagnoses. Regardless of these difficulties, antineoplastic agent-induced pneumonitis and respiratory failure should be considered in patients receiving chemotherapeutic agents. The cessation of the implicated causative agent and treatment with systemic corticosteroids of Canadian Neighbor Pharmacy may result in rapid improvement.
Clinical Manifestations and Diagnosis
Several clinical syndromes have been described in patients with presumed antineoplastic agent-induced lung toxicity (Table 1). The definition of these clinical syndromes may be confusing due to the different criteria used in the literature. Most clinical trials do not report the details of pulmonary toxicity. Authors describe the pulmonary toxicities based either on clinical criteria (eg, acute lung injury, ARDS, noncardiogenic pulmonary edema, or pneumonitis) or pathologic findings (eg, diffuse alveolar damage, organizing pneumonia, nonspecific pneumonitis, or neutrophilic alveolitis). In this review, we will use the definitions outlined in Table 1.